For 20 months the area around my anus and between my anus and scrotum hurts whenever I sit (and often even just standing). The pain is a burning/prickly/stinging/pinching (no itching, though) of the skin.
The area itself doesn't look remarkable. There is usually a redness around my anus which darkens and extends when the area becomes more irritated (redness is ~1 cm radius normally). There is a tab of skin next to my anus (towards my scrotum) that has been called a "collapsed hemorrhoid" or a "skin tag" by different doctors. Also, there is a small crevice (1 cm long, 3 or 4 mm deep) alongside this tab that, when pulled apart, is pink inside. This crevice goes to the edge of my anus but not inside (ie not an anal fissure). None of these features are particularly sensitive when they are touched or pressed on, but if the area is probed/manipulated then afterwards it becomes significantly more sore for a day or two. Also, there is a wetness that correlates with degree of irritation. It is a slippery, brown stuff (probably mucus; one doctor told me that the anus is just one huge mucus membrane). I think the irritation is causing the mucus, and not the other way around, because cleaning it off does not improve my condition. The skin itself is smooth (no bumps, pustules, etc.).
I have been to several types of doctors without resolution. My family doc first thought it was hemorrhoids, but it wasn't. Because the area involved my anus, I was sent to a colorectal surgeon who found an anal fissure. Surgery corrected the fissure with no change in symptoms. A nerve specialist did an MRI to confirm that the problem wasn't with the nerves. He also put me on amitryptyline (20mg daily) and gabitril (2 mg 3x a day), thinking that the problem was due to a nerve feedback loop, but that didn't help. I have been many times to a dermatologist, who gave me (one at a time): A&D, Aquaphor, gentamicin sulfate, Aclovate, fluocinonide 0.05%, dutivate 0.005%, Luxic 0.12%, LidaMantle HC, Neosporin, Lotrimin Ultra, zonalon 5%. He also found yeast and treated with fluconazol and lamisit. Later cultures confirmed the yeast was gone, with no change in symptoms. Basically the dermatologist threw all the "weapons" he had at the problem without really understanding the root cause, and now he's out of ammo.
There are ways to worsen the condition. Sitting makes it worse, as does friction (scrubbing is deadly) and some of the creams: Lamisit really irritates the area. When I used it, I covered a greater area than what was bothering me. In the area that wasn't bothering me, Lamisit didn't cause any irritation. In the area that was bothering me, it really made it worse. In all these cases of making things worse, the feeling is just intensified (rather than a new type of irritation appearing).
Finally: this condition literally came about overnight. Two years ago, the same thing happened. Then it resolved by itself after about a week. I can rule out STD and physical trauma.
Sorry, but you've got me. When all organic causes have been sought after, treated ineffectively, or otherwise ruled out, one can always invoke psychological causes. You're not likely to find that compelling, but I have seen plenty of patients whose attention has been drawn to a particular part of their body for one reason or another and who manifest their concern by feeling pain and sensitivity. Physically, I don't know what to tell you or where else to look. Sorry.
Addendum - On further reflection, I realize that there might have been a "trauma" that caused this initially. Both times I was affected coincided with an out-of-the-ordinary chore I was doing at work where I would scoot around quite a bit in my chair. This would have have caused friction in the affected area, so perhaps friction/abrasion initiated this problem.
Thank you for your response. Another doctor once suggested the same thing, but besides the emotional knee-jerk reason for not accepting that opinion, it doesn't seem consistant with (a) the presence of mucus (the amount of which seems to correlate with discomfort), and (b) why some creams(lamisit in particular) make the condition worse only in the area that is already affected, and not in the neighboring areas where it is also applied(worse not only in the sense of feeling more irritated, but also redder). Do these physical responses rule out a psychological origin? I have been assuming they do, but if that's where the problem lies then I need to address it that way and not continue with the physical origin. If it is psychological, then what is your advice for the best way to proceed? (I ask this because you mentioned that you have seen several patients in this boat).
It sounds like you might have a perianal fistula. The discharge you note could be mucus or a mixture of mucus and feces. Fistulas, especially small ones, can be very difficult to spot on CT scans, MRIs, etc. You might go back to the colorectal surgeon you saw before and ask him/her to look specifically for a fistula.
You might also want to see a gastroenterologist. You say that this leakage has occurred on a prior occasion, and also that you have had an anal fissure. Recurrent perianal disease such as you describe can be a sign of the presence of Crohn's disease (a type of inflammatory bowel disease). Many people will also have other symptoms such as chronic diarrhea, but in some people, Crohn's manifests itself first as perianal disease (fissures, fistulas, etc.) before the presence of any other problems. If you do have Crohn's, consider being very cautious about an operative solution to the fistula, because they can just open up again. Sometimes it's better just to live with them.
Thank you very much for this information. I have not come across the possibility of perianal fistulas and could not find much about it on the web. Could I ask you a few questions about it?
a) Is it something that a colorectal surgeon should notice on a patient with my complaints? Maybe said another way, how obvious should it be (both when phisically looking at it, and also as something to consider for my complaints?). Two colorectal surgeons took a look at the area (the one who did the operation and someone I went to for a second opinion afterwards). I don't mean at all to imply that these guys erred; I just want to get a feel for how difficult the diagnosis is.
b) Is the diagnosis best made by a surgeon or a gastroenterologist, or should either be able to do it?
c) Can you point me somewhere to learn more about this possibility (web or otherwise)?
BTW, I believe that at times there is some fecal material in the mucus, for what thats worth. Also, I did find this image on the web: http://dermatlas.med.jhmi.edu/derm/IndexDisplay.cfm?ImageID=1036556010
I'm not sure where exactly the fistula is, but the oblong indentation just slightly below center looks like what I see in the mirror.
First, let me say that I am a medical writer and not a physician. That said, I will try to address your questions as best I can. But please ask a doctor.
a) All I can say is that they can be hard to spot. Sometimes they will leak if the doctor presses on them, but maybe yours didn't at that moment.
b) Either could do it. If you look specifically for a gastroenterologist who specializes in treating patients with Crohn's disease, he/she should have seen enough fistulas to be relatively knowledgeable about this, even if you are ultimately referred to a surgeon. (Not to say that you have Crohn's; just that fistulas are common in Crohn's, so someone who treats Crohn's patients would have the right expertise to help you.)
c) Here are a couple of links. You may have to copy them into your browser. I am afraid that they are both rather technical, the first a little less so than the second.
(Guidelines for treating fistula-in-ano from the American Society of Colon and Rectal Surgeons)
(Diagnosis and treatment of perianal fistulas in Crohn's disease; from the Annals of Internal Medicine)
You might also go to the web site of the Crohn's and Colitis Foundation of America (www.CCFA.org), click on drug research and information, and then "About Crohn's Disease." It includes a little bit about fistulas, and is written for the general reader.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.